Arkansas, 2018Flooding in Arkansas, March 28 to 31, 2018
March 28 to 31, 2018 · NWS LZK · 2 events in 1 county or zone
Heavy rainfall late in the month brought flooding to to portions of the state. 38 inches at Russellville (Pope County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall late in the month brought flooding to to portions of the state. Ninety-six hour (four day) rainfall amounts through 600 am CST on the 30th included 4.67 inches at Harrison (Boone County), 4.12 inches at Mountain Home (Baxter County), 2.91 inches at Pine Bluff (Jefferson County), 2.73 inches at Monticello (Drew County), and 2.38 inches at Russellville (Pope County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 28, 11:45 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 28, 11:45 AM CST, 1 hour 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Little Rock AR
1245 PM CDT Wed Mar 28 2018
.Aviation...
An area of rain and showers, with some isolated thunder, will
continue to move east over AR and affect most Taf sites. Lighter
convection over northern AR, while better over central and southern
AR. Ceilings will be mostly MVFR, with areas over the south VFR
while patchy IFR in spots. This evening and overnight, more areas of
MVFR ceilings with patchy IFR with fog, also with continued chances
of rain and showers. Most thunderstorms will be confined to
southern AR. Winds will be south to east at 5 to 10 mph, becoming
more east to north tonight, then northeast to northwest into
Thursday. (59)
&&
.Prev Discussion.../ Issued 1045 AM CDT Wed Mar 28 2018/
Overall forecast on track. Area of light to at times moderate rain
continues to move east northeast across AR. Have seen rain amounts
from a few tenths to around a half in spots over the last 6 hours,
while 24 hour amounts, the most in southwest AR of over 1 inch, then
0.25 to 0.75 in many other central and southern locations, while the
lowest in the north around 0.10 or less. 24 hour amounts were around
1 to 2 inches over much of AR, with some locals less, while some
more especially in the northwest. At the surface, a frontal boundary
was over central AR, around Mt Ida, to Russellville to Jonesboro. A
bit drier air was north of the boundary with dew points in the 50s,
while south of it, dew points in the 60s. The upper wind flow was
nearly parallel to the boundary, so it will take into Thursday
before enough wind energy and the upper dynamics move it east to
push the boundary out of AR to the east. Until then, additional
upper lift will move across AR, and keep a good chance of rain in
the forecast. This event is a more rain and shower, with only
isolated thunder expected. Also, the heavy rain threat will shift
more to south and southeast AR, as the upper dynamics gradually move
east. Flood watch may be trimmed later today on the northwest side as
the heavier rain potential shifts east to southeast. Clouds will
hold today and highs will be from the 50s north, to 60s central, and
some 70s far south. Late morning update will mostly fine tune rain
chances and amounts this afternoon to evening. (59)
&&
.Prev Discussion.../ Issued 640 AM CDT Wed Mar 28 2018/
.SHORT TERM...Today Through Thursday Night
Generally light to moderate rain was noted this morning across
much of Arkansas, especially the southeast half of the state. Rain
was heaviest in the southwest. Satellite showed enhanced
clouds/thunderstorms in Texas, and this was cutting off some of
the more significant moisture locally.
Data shows rain continuing today/tonight/Thursday, with rumbles
of thunder at times. Precipitation will be the most
widespread/significant across the southern/eastern counties. One
to two inch amounts appear likely, with locally over three
inches. Simulated radar is showing another round of thunderstorms
from eastern Texas into northern Louisiana this evening, and this
could hold down amounts somewhat.
With the potential of heavy rain in the southeast, and above
average soil moisture due to excessive rain in late February, a
Flood Watch remains in effect.
Precipitation in the near term will surround a nearly stationary
front close to the Arkansas and Louisiana border. A wave of low
pressure will track along the front, and will head from central
Texas to northeast Arkansas by Thursday morning. As the low exits
toward the Ohio and Tennessee Valleys, it will pull the front
through the region and rain will taper off Thursday night.
&&
.LONG TERM...Friday Through Tuesday
Dry conditions will be in place at the start of the long term
portion of the forecast with the flow aloft zonal to northwesterly
in nature and high pressure in place at the surface. Near normal
temperatures will be in place initially, but as surface high
pressure shifts east by Saturday and a cold front approaches from
the west, temperatures will warm further by Saturday afternoon.
The cold front will make its way across the state Saturday evening
into Sunday morning. Rain chances will accompany the front. In the
wake of the front, as surface high pressure briefly builds in, cold
air will filter into northern parts of the state.
At this time, forecast lows Sunday and Monday morning are in the
mid 30s for the northern 2-3 rows of counties. As we get closer to
this timeframe, surface temperatures will have to be monitored
for potential frost/freeze impacts in these areas.
By early next week, the surface high shifts east and the flow aloft
becomes zonal. With occasional disturbances passing over the area
some rain chances will remain in the forecast and temperatures will
be near to slightly above normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 61 53 64 41 / 80 70 70 10
Camden AR 71 58 73 47 / 100 90 40 10
Harrison AR 59 49 59 36 / 50 50 60 10
Hot Springs AR 66 55 69 44 / 100 70 50 10
Little Rock AR 66 56 68 45 / 100 80 60 10
Monticello AR 72 59 72 48 / 90 100 60 10
Mount Ida AR 65 54 67 42 / 100 60 50 10
Mountain Home AR 60 49 61 36 / 50 60 70 10
Newport AR 60 54 64 43 / 90 70 70 10
Pine Bluff AR 69 57 70 47 / 100 90 60 10
Russellville AR 63 53 66 41 / 90 60 50 10
Searcy AR 63 54 66 42 / 100 70 70 10
Stuttgart AR 67 57 68 46 / 100 90 70 10
&&
.LZK Watches/Warnings/Advisories...
Flood Watch through Thursday morning FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-Lincoln-
Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Prairie-Pulaski-
Saline-Sharp-White-Woodruff.
&&
Short Term...46 / Long Term...67
Hazardous weather outlook, Mar 28, 4:00 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Wed Mar 28 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Areas of rain will continue today and tonight, with rumbles
of thunder at times. Precipitation will be the most widespread and
significant in the southeast half of the state. The forecast
calls for one to two inches of rain across the southern and
eastern counties, with locally over three inches.
Strong to severe thunderstorms will be possible from northeast Texas
into northern Louisiana. A few severe storms could build into
southeast Arkansas later this afternoon and evening. The main
concerns will be damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday
Additional rainfall could be seen across the area Thursday before
dry conditions are expected by Friday. The heaviest rainfall totals
will be across southeastern sections of the state which could worsen
flooding conditions.
Cold air will move into northern Arkansas in the wake of a cold
front Sunday and Monday morning. Temperatures could fall into the
mid 30s or lower. A widespread frost to potential freezing
conditions may be seen across northern Arkansas both mornings.
.Spotter Information Statement...
Spotter activation may be needed in the southeast this
evening given the potential of severe weather.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Hood/46
In the hours before
Local storm report, Mar 28, 12:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
128 PM CDT WED MAR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HEAVY RAIN 2 E SHERIDAN 34.31N 92.37W
03/28/2018 M3.25 INCH GRANT AR TRAINED SPOTTER
THE TRAINED SPOTTER MEASURED 3.25 INCHES AS OF 124 PM ON
THE 28TH, SINCE THE EVENING OF THE 27TH.
&&
51Flood, Woodruff
- When
- March 28, 1:30 PM CST to March 31, 10:59 PM CST
- Where
- Woodruff County, 0.85 mi W of Riverside to 0.2 mi NNW of Cavell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.278, -91.245
Heavy rain was noted in late March and led to flooding on the Cache River at Patterson.
Flood, Woodruff
- When
- March 30, 5:15 AM CST to March 31, 10:59 PM CST
- Where
- Woodruff County, 2.45 mi WNW of Augusta to 1.49 mi WSW of Ruffwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.296, -91.409
Heavy rain was noted in late March and led to flooding on the White River at Augusta.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, March 28, 20181 death · $40,000 · 1 event
- Tornadoes and Hail in Louisiana, March 28, 20184 injured · $535,000 · EF1 · 10 events
- Tornadoes and Hail in Texas, March 28 to 29, 2018$1.2 million · EF1 · 12 events
- Tornadoes and Flash Flood in Mississippi, March 28 to 29, 2018$512,000 · EF1 · 21 events
- Tornadoes and Flash Flooding in Louisiana, March 28 to 29, 2018$216,000 · EF1 · 19 events
- Flash Flood and Lightning Strike in Tennessee, March 28 to 29, 2018$30,000 · 3 events
- Flash Flood and Damaging Winds in Texas, March 28, 2018$13,000 · 60 kt wind · 6 events
- Damaging Wind in Mississippi, March 28, 2018$15,000 · 50 kt wind · 1 event
- Flooding in Iowa, March 28 to 31, 20186 events
- Flooding in Indiana, March 28 to 31, 20185 events
- Flooding in Montana, March 28, 20183 events
- Flash Flood and Strong Wind in Texas, March 28 to 29, 2018$200 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747473, 747474.